Alert archive / South Dakota / Tornado Warnings in 2005

Tornado Warning 17, NWS Rapid City, SD

July 7, 2005Harding County, South Dakota

NWS Rapid City, SD issued this tornado warning at Jul 7, 2005, 3:52 PM MDT for Harding County, South Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 2005, 3:52 PM MDT (21:52 UTC)
Expired
Jul 7, 2005, 4:51 PM MDT
In force
59 min
Issued by
NWS Rapid City, SD
Area
Counties, with a storm outline in the text

County Harding County, SD

The radar

The Rapid City radar (KUDX), 170 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 2:30 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 9.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2005-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2005-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
190 J/kg
Mixed-layer CIN
-343 J/kg
Mixed-layer LCL
2707 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jul 7, 2:25 PM MDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 7, 2:25 PM MDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
ISSUED BY NATIONAL WEATHER SERVICE NORTH PLATTE NE
325 PM CDT THU JUL 7 2005

.DISCUSSION...SOUTHEASTERLY WINDS AHEAD OF A SFC TROF OVER THE BLACK
HILLS ARE TRANSPORTING 60 DEGREE DEWPOINTS INTO THE AREA.  WATER
VAPOR SATELLITE IMAGERY SHOWS A STRONG WAVE MOVING ACROSS NORTHERN
WY AND AN UNSTABLE ATMOSPHERE...MUCAPE 4500 J/KG...WILL SET THE
STAGE FOR SEVERE THUNDERSTORMS TONIGHT.  WIND DIRECTION SHEAR
REMAINS WEAK AND BULK SHEAR VALUES OF 35KTS SUGGEST HAIL WILL BE THE
MAIN THREAT WITH THE STORMS.  A SEVERE THUNDERSTORM WATCH WILL BE
COMING OUT SHORTLY FOR PARTS OF NORTHWEST SOUTH DAKOTA...AND THE
BLACK HILLS.  AFTER DEVELOPMENT...THUNDERSTORMS WILL MOVE SOUTHEAST
OFF THE BLACK HILLS AND INTO SOUTH CENTRAL SOUTH DAKOTA BY MORNING.

THE UPPER RIDGE STRENGTHENS TOMORROW AND SATURDAY KEEPING CONDITIONS
HOT AND DRY. THE RIDGE SLIDES EASTWARD BY SUNDAY ALLOWING A WEAK
FRONT TO MOVE TOWARD THE AREA.  HOWEVER...THINK THE MODELS ARE TOO
QUICK TO BRING IN THE TROF SO WILL HOLD OFF ANY THUNDERSTORM
ACTIVITY UNTIL MONDAY NIGHT AND TUESDAY. WITH THE RIDGE BUILDING
BACK ACROSS THE GREAT BASIN AREA...THUNDERSTORMS THAT DEVELOP WILL
SLIDE SOUTHEAST ACROSS CENTRAL SOUTH DAKOTA.

EXTENDED...THE UPPER RIDGE AXIS SHIFTS EASTWARD WITH DRY CONDITIONS
ONCE AGAIN FOR THE MID AND LATTER PART OF THE WEEK.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL ACROSS MOST AREAS THROUGH
THE FORECAST PERIOD. ISOLATED THUNDERSTORMS CAN BE EXPECTED TONIGHT
ACROSS TWEB ROUTES ALL TWEB ROUTES...258...259...260...285...AND
315...TO SCOTTSBLUFF...GILLETTE...BISMARK...CASPER...AND PIERRE
RESPECTIVELY.

&&

.UNR...WATCHES/WARNINGS/ADVISORIES...
SD...SEVERE THUNDERSTORM WATCH FOR PARTS OF NORTHWEST SOUTH DAKOTA
AND THE BLACK HILLS.
WY...NONE

&&

NWS
Hazardous weather outlook, Jul 7, 6:55 AM MDT, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
655 AM MDT THU JUL 7 2005

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-081300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
655 AM MDT (755 AM CDT) THU JUL 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHWEST
SOUTH DAKOTA LATE THIS AFTERNOON AND EVENING. THE MAIN THREATS FROM
ANY SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND WIND GUSTS
EXCEEDING 60 MPH.

A SURFACE TROUGH WILL SLOWLY CROSS NORTHEAST WYOMING AND SOUTHEAST
MONTANA TODAY...REACHING FAR WESTERN SOUTH DAKOTA BY LATE AFTERNOON.
A WEAK UPPER LEVEL DISTURBANCE WILL MOVE ACROSS MONTANA TODAY...
REACHING THE WESTERN DAKOTAS BY EARLY EVENING. THE ATMOSPHERE WILL
BECOME QUITE UNSTABLE ACROSS MUCH OF WESTERN SOUTH DAKOTA THIS
AFTERNOON. HOWEVER...A FAIRLY STRONG CAP IS EXPECTED TO BE IN PLACE
FOR MUCH OF THE DAY...MINIMIZING CHANCES FOR THUNDERSTORMS. THIS CAP
IS EXPECTED TO WEAKEN LATE THIS AFTERNOON AND EARLY THIS EVENING
ACROSS PARTS OF NORTHEAST WYOMING...NORTHWEST SOUTH DAKOTA...AND THE
BLACK HILLS. IT IS UNCERTAIN AT THIS TIME WHETHER THE CAP WILL WEAKEN
ENOUGH TO ALLOW THUNDERSTORMS TO DEVELOP. IF THUNDERSTORMS DO
DEVELOP...A FEW OF THEM COULD BE SEVERE...ESPECIALLY ACROSS NORTHWEST
SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A HOT AND DRY WEEKEND IS IN STORE AS UPPER LEVEL HIGH PRESSURE
BUILDS OVER THE REGION. THE NEXT CHANCE FOR THUNDERSTORMS IS NOT
ANTICIPATED UNTIL TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 3:07 PM MDTSevere Thunderstorm WarningUNRLawrence53 min
Jul 7, 4:01 PM MDTSevere Thunderstorm WarningUNRCuster, Fall River59 min
Jul 7, 5:17 PM MDTSevere Thunderstorm WarningUNRButte56 min

Nearby

Tornado Warnings in South Dakota, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.